Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Missoula, MT

July 10, 2004Missoula County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 10, 2004, 8:12 PM MDT for Missoula County, Montana. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2004, 8:12 PM MDT (02:12 UTC)
Expired
Jul 10, 2004, 9:00 PM MDT
In force
48 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

County Missoula County, MT

The radar

The Missoula radar (KMSX), 35 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 8:24 PM MDTHAIL 0.5Seeley Lake, MT
Jul 10, 8:35 PM MDTHAIL 1.5Seeley Lake, MT
Jul 10, 8:35 PM MDTHAIL 1.5Seeley Lake, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
2812 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 110212
SVRMSO
MTC063-110300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
811 PM MDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA

* UNTIL 900 PM MDT

* AT 802 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES SOUTH OF SEELEY LAKE...OR ABOUT 29 MILES NORTHEAST OF
  MISSOULA...MOVING NORTHEAST AT 30 MPH.

LARGE HAIL UP TO 3/4 INCH IS LIKELY WITH THIS SEVERE THUNDERSTORM. 
IN ADDITION FREQUENT LIGHTNING BRIEF HEAVY RAIN IS POSSIBLE. FOR YOUR 
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE 
CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA.

LAT...LON 4706 11362 4700 11351 4715 11344 4719 11349

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:12 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 10, 7:12 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
712 PM MDT SAT JUL 10 2004

.UPDATE...UPDATING THE ZONES TO REMOVE THE SEVERE THUNDERSTORM
WATCH IN LEMHI COUNTY.

.PREVIOUS DISCUSSION...TODAY THROUGH SUNDAY NIGHT. ONGOING
FORECAST FOR AFTERNOON AND EVENING CONVECTION APPEARS TO BE ON TRACK.
MADE ONLY MINOR CHANGES TO GRIDS. ETA AND GFS IN AGREEMENT WITH A
STRONG TROUGH APPROACHING FROM VANCOUVER ISLAND AND WARM UNSTABLE AIR
BEING TRANSPORTED OVER THE REGION BY THE SOUTHWEST FLOW.

FOR SATURDAY, EXTENT AND SEVERITY OF AFTERNOON CONVECTION WILL BE
THE PRIMARY CONCERN. IN THE NORTH, POSSIBILITY OF HAIL AND LOCALLY
STRONG WINDS. IN THE SOUTH, DOWNBURST WINDS WILL BE THE MAIN THREAT.

FOR SUNDAY, THE UPPER FLOW WILL SHIFT MORE WESTERLY OVER THE NORTH
SO EXPECT SHOWERS TO BE FINISHED BY MORNING. SOUTHWEST FLOW OVER THE
SOUTH MAY CAUSE AFTERNOON CONVECTION.

MONDAY THROUGH SATURDAY...UPPER RIDGE LOOKS TO CONTINUE
THROUGH THE NEXT WEEK. THIS SCENARIO WILL KEEP THE VERY WARM AND
MAINLY DRY CONDITIONS OVER THE REGION THROUGH THE WEEK. WITH ALL
THE SURFACE HEATING AND SOME WEAK RIPPLES IN THE UPPER LEVEL
SOUTHWEST FLOW...AFTERNOON AND EVENING CONVECTION CAN NOT BE RULED
OUT. ALTHOUGH MOST SHOULD BE CONFINED TO HIGHER TERRAIN. MODELS
STILL TRYING TO ADVERTISE A PATTERN CHANCE TO COOLER AND WETTER BY
THE END OF THE PERIOD...BUT GIVEN STRENGTH OF RIDGE THIS SEEMS A
TOUGH SOLUTION TO VERIFY. THEREFORE...WILL ONLY NUDGE THINGS COOLER
AND KEEP WITH SLIGHT CHANCE PRECIPITATION.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH MTZ006-007-043 UNTIL 8 PM MDT.
ID...NONE.
&&

UPDATE/NESTER/ADAIR
PREVIOUS/KREYENHAGEN/MWJ//MEAD
Hazardous weather outlook, Jul 10, 7:38 PM MDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
738 PM MDT (638 PM PDT) SAT JUL 10 2004

MTZ006-007-043-110200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION-
738 PM MDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF WEST CENTRAL AND
SOUTHWEST MONTANA

.DAY ONE... THIS EVENING

A WARM AND UNSTABLE AIR MASS WILL CONTINUE TO PROMOTE THE DEVELOPMENT
OF EVENING THUNDERSTORMS ACROSS WESTERN MONTANA. SOME STORMS MAY BE
SEVERE WITH LARGE HAIL AND STRONG GUSTY WINDS IN PARTS OF WEST
CENTRAL AND SOUTHWEST MONTANA. PLEASE SEE GTFSPSMSO FOR FURTHER
DETAILS.

PUT HAZARD TEXT HERE

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ001>005-110200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-
738 PM MDT (638 PM PDT) SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL IDAHO AND
PARTS OF WESTERN MONTANA

.DAY ONE... THIS EVENING

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 10, 6:30 PM MDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
630 PM MDT (530 PM PDT) SAT JUL 10 2004

IDZ009-010-110200-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
630 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT
SEVERE STORMS ARE NOT ANTICIPATED.

MTZ006-007-043-110200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION-
630 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT UNTIL 8
   PM MDT....

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DEER LODGE...
GRANITE...POWELL...AND SILVER BOW COUNTIES. SCATTERED THUNDERSTORMS
WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND STRONG WINDS.
Special weather statement, Jul 10, 7:00 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
700 PM MDT (600 PM PDT) SAT JUL 10 2004

IDZ009-010-110105-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
700 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR LEMHI COUNTY HAS BEEN CANCELED.
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...BUT
SEVERE STORMS ARE NOT ANTICIPATED.

MTZ006-007-043-110200-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION-
630 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 REMAINS IN EFFECT UNTIL 8
   PM MDT....

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR DEER LODGE...
GRANITE...POWELL...AND SILVER BOW COUNTIES. SCATTERED THUNDERSTORMS
WILL CONTINUE THROUGH THE EVENING HOURS. SOME STORMS MAY BE SEVERE
WITH LARGE HAIL AND STRONG WINDS.
Special weather statement, Jul 10, 8:00 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
800 PM MDT (700 PM PDT) SAT JUL 10 2004

MTZ006-007-043-110215-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/PINTLAR REGION-BLACKFOOT REGION-
800 PM MDT SAT JUL 10 2004

...SEVERE THUNDERSTORM WATCH NUMBER 597 IS NO LONGER IN EFFECT...

THE SEVERE THUNDERSTORM WATCH FOR DEER LODGE...GRANITE...POWELL...AND
SILVER BOW COUNTIES HAS ENDED. SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THE EVENING HOURS...BUT SEVERE STORMS ARE NOT ANTICIPATED.
Local storm report, Jul 10, 8:06 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
806 PM MDT SAT JUL 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             SEELEY LAKE             47.18N 113.48W
07/10/2004  0.75 INCH        MISSOULA           MT   TRAINED SPOTTER

0735 PM     HAIL             7 SSE CLINTON           46.68N 113.66W
07/10/2004  1.00 INCH        GRANITE            MT   PUBLIC

            REPORTED BY FISHING GUIDE

0737 PM     HAIL             5 SE CLINTON            46.72N 113.64W
07/10/2004  0.50 INCH        MISSOULA           MT   NWS EMPLOYEE

0755 PM     HAIL             POTOMAC                 46.88N 113.58W
07/10/2004  0.75 INCH        MISSOULA           MT   TRAINED SPOTTER

            ALSO REPORTED .22 INCH OF RAIN IN 20 MINUTES

0756 PM     HAIL             POTOMAC                 46.88N 113.58W
07/10/2004  0.75 INCH        MISSOULA           MT   PUBLIC

&&

AA

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:19 PM MDTSevere Thunderstorm WarningMSOMissoula41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.